Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 11, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Apr 18, 2002, 2:58 AM CDT for Fayette County, Iowa. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 2:58 AM CDT (07:58 UTC)
- Expired
- Apr 18, 2002, 3:45 AM CDT
- In force
- 47 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Fayette County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 3:00 AM CDT | Hail 0.75 | Westgate, IA | |
| Apr 18, 3:47 AM CDT | Hail 0.75 | West Union, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 18, 1:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.0 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3095 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KARX 180758 SVRLSE IAC065-180845- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 257 AM CDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAYETTE COUNTY IN NORTHEAST IOWA * UNTIL 345 AM CDT * AT 257 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES SOUTH OF HAWKEYE...OR ABOUT 12 MILES NORTHWEST OF OELWEIN...MOVING NORTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM IS EXPECTED TO BE... NEAR HAWKEYE...AND FAYETTE AT 305 AM CDT... NEAR WEST UNION AT 315 AM CDT... NEAR CLERMONT...AND ELGIN AT 325 AM CDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND GUSTS IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. $$ BOYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 3:25 PM CDT, 11 hours 33 minutes earlier.
Area forecast discussion, Apr 17, 3:25 PM CDT, 11 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 325 PM CDT WED APR 17 2002 FORECAST FOCUS ON THUNDERSTORM CHANCES TONIGHT AND THURSDAY...ALONG WITH SEVERE THREAT. TEMPERATURE TRENDS ALSO PROBLEMATIC. LATEST SURFACE ANALYSIS SHOWS HIGH PRESSURE AREA FROM SOUTHERN MN INTO NORTHERN IL. DEEPENING LOW SYSTEM OVER WY/CO...WITH STRENGTHENING WARM FRONT FROM NE/KS BORDER OVER TO IA/MO BORDER. SATELLITE IMAGERY SHOWS MAINLY CLEAR SKIES FOR THE UPPER MIDWEST WITH DRY AIR IN PLACE...HOWEVER SOME CUMULUS FIRING OVER NORTHERN MO NEAR THE FRONT...AND SOME MID LEVEL CASTELLANUS HAS MOVED FROM NE UP INTO SOUTHEAST SD AND NORTHWEST IA. MODELS REASONABLE SIMILAR WITH SCENARIO...AND SIMILAR TO GOING FORECAST. THEREFORE DO NOT PLAN TO MAKE MANY CHANGES TO WHAT APPEARS TO BE A GOOD FORECAST. SOME DIFFERENCES IN DETAIL DO SHOW UP ON WHEN AND WHERE CONVECTION WILL FIRE AND FOCUS. AVN SOONER AND FURTHER SOUTH WITH DEVELOPMENT THAN ETA. INITIALLY CONCERNED THAT ATMOSPHERE WILL BE TOO DRY FOR DEVELOPMENT. BUT JUICY AIR IS POISED ALONG AND SOUTH OF THE AFOREMENTIONED FRONT...AND AS LOW DEEPENS AND MOVES EAST INTO SD TONIGHT...STRONG LOW LEVEL JET WILL DEVELOP IN CONCERT WITH APPROACHING SHORT WAVE AND JET STREAK. THIS SHOULD HELP THE MOISTURE TO RETURN WITH A VENGEANCE TONIGHT. ELEVATED CONVECTION APPEARS LIKELY. SEVERE POTENTIAL IS THERE... WITH AMPLE ELEVATED CAPE AVAILABLE. GREAT SHEAR PROFILES SUGGEST POTENTIAL FOR ROTATING STORMS...BUT WITH ELEVATED NATURE VERY SMALL TORNADO THREAT. PRIMARILY A HAIL/WIND EVENT. BULK OF CONVECTION WILL MOVE NORTH AND EAST OF AREA DURING THE MORNING AS THE LOW MOVES ACROSS MN AND INTO WI. BUT TRAILING COLD FRONT SHOULD ALSO SERVE AS A FOCUS FOR NEW DEVELOPMENT AS IT ROLLS THROUGH IN THE AFTERNOON/EVENING TIMEFRAME. AIR MASS AHEAD OF THIS SYSTEM WILL BE WARM AND MUGGY...WITH GOOD INSTABILITY AVAILABLE. SEVERE WEATHER AGAIN POSSIBLE ON THURSDAY. GUIDANCE TEMPERATURES APPEAR TOO COOL AND HAVE GONE ABOVE. COOLER AIR WILL INVADE FOR FRIDAY AND SATURDAY. ETA FASTER WITH BUILDING IN THE COOLER AND DRIER AIR. EXPECT THIS TO LINGER THROUGH WEEKEND...WITH RETURN TO SOUTHERLY FLOW BY MONDAY. HAVE MAINTAINED RAIN CHANCES MONDAY AND TUESDAY WITH PASSAGE OF NEXT SYSTEM. .LSE...NONE. MW
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 1:30 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 30 min |
| Apr 18, 1:47 AM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 58 min |
| Apr 18, 2:22 AM CDT | Severe Thunderstorm Warning | ARX | Fayette | 38 min |
| Apr 18, 2:48 AM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 42 min |
| Apr 18, 2:50 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 55 min |
| Apr 18, 3:29 AM CDT | Severe Thunderstorm Warning | ARX | Howard | 46 min |
| Apr 18, 3:49 AM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 56 min |
| Apr 18, 4:01 AM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 44 min |
| Apr 18, 4:31 PM CDT | Severe Thunderstorm Warning | ARX | Floyd | 44 min |
| Apr 18, 4:57 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 63 min |
| Apr 18, 5:25 PM CDT | Tornado Warning | ARX | Chickasaw | 50 min |
| Apr 18, 5:49 PM CDT | Severe Thunderstorm Warning | ARX | Fayette, Winneshiek | 56 min |
| Apr 18, 5:53 PM CDT | Tornado Warning | ARX | Howard, Winneshiek | 67 min |
| Apr 18, 6:31 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 59 min |
| Apr 18, 6:34 PM CDT | Severe Thunderstorm Warning | ARX | Chickasaw | 41 min |
| Apr 18, 6:49 PM CDT | Severe Thunderstorm Warning | ARX | Winneshiek | 56 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.